Utah, 2011

Winter Storm and Winter Weather in Utah, February 19 to 20, 2011

February 19 to 20, 2011 · NWS GJT · 4 events in 4 counties and zones

A moist southwest flow aloft with embedded disturbances resulted in heavy snow for most mountain areas and significant snowfall in the Uintah Basin of eastern Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow aloft with embedded disturbances resulted in heavy snow for most mountain areas and significant snowfall in the Uintah Basin of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 4:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 19, 4:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST SAT FEB 19 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

A TROUGH ALONG THE WEST COAST WAS PUSHING DEEPER MOISTURE INTO THE
SRN GREAT BASIN EARLY THIS MORNING WITH RADAR AND SFC OBS SHOWING
PRECIP FROM SW UT TO SRN CA. THIS STORM SYSTEM WILL BRING RAIN AND
SNOW TO ERN UT/WRN CO THIS WEEKEND. THE WINTER STORM WARNINGS FOR THE
MTNS LOOK ON TRACK AND HAVE ADDED SNOW ADVISORIES FOR THE NORTHERN
VALLEYS AND THE DURANGO/PAGOSA AREAS.

MOISTURE WILL SPREAD ACROSS OUR AREA TODAY. ISENTROPIC UPGLIDE IN
WARM AIR ADVECTION THIS MORNING WILL TRANSITION TO MORE DYNAMIC
FORCING THIS AFTERNOON AS A SHORTWAVE DISTURBANCE EJECTS INLAND FROM
THE WEST COAST TROUGH. THIS DISTURBANCE EXPECTED TO RACE NE ACROSS
ERN UT/WRN CO EARLY TONIGHT PUSHING A COLD FRONT WITH IT. MAY SEE
ISOLATED THUNDERSTORMS IN ADVANCE OF THIS ENERGETIC SHORTWAVE THIS
AFTERNOON AND EVENING. EXPECT LARGE-SCALE DYNAMIC FORCING TO OVERRIDE
THE TYPICAL OROGRAPHIC SNOW DISTRIBUTION PATTERN TO A LARGE EXTENT
LATE TODAY AND TONIGHT...SO UPGRADED ZONES 4 AND 10 (ELK/GORE/PARK/
ELKHEAD MTNS) TO A WINTER STORM WARNING BEGINNING LATE THIS AFTERNOON
DESPITE STILL SOUTHWESTERLY FLOW UNTIL SUNDAY. VALLEY RAIN CHANGES TO
SNOW THIS EVENING AS COLDER AIR MOVES IN BEHIND THE FRONT. MODELS
SHOW A SURFACE TROUGH ACROSS NW CO ON SUNDAY...EXTENDING FROM A LOW
IN ERN CO. THIS SFC TROUGH AND WRAPAROUND FROM THE LOW COUPLED WITH
QG-FORCING THAT PERSISTS OVER NW CO INTO SUN NIGHT SHOULD LEAD TO
EXTENDED SNOW OVER THE NW CO VALLEYS SUNDAY. MODEL SNOWFALL ACCUMS
BEAR THIS OUT. THEREFORE...ISSUED A WINTER WEATHER ADVISORY FOR
TONIGHT THROUGH SUNDAY NIGHT FOR THE NW CO VALLEYS INCLUDING THE
STEAMBOAT VALLEY /ZONES 01-02-05/.

DOWN SOUTH...MOIST LOW LEVELS IN SW FLOW FAVORABLE IS FOR THE SRN
FOOTHILLS OF THE SAN JUAN MTNS ESPECIALLY LATER TONIGHT WHEN COLDER
AIR IMPROVES DENDRITIC SNOW GROWTH POTENTIAL IN THE OROGRAPHIC UPLIFT
ZONE. THUS...ISSUED WINTER ADVISORY FOR 3-8 INCHES OF SNOW FOR THE
DURANGO/PAGOSA AREAS TONIGHT INTO SUNDAY MORNING.

THE EXCEPTION TO THE VALLEY RAIN TODAY IS THE EASTERN UINTA BASIN...
WHERE ANTICIPATE MAINLY ALL SNOW TODAY DUE TO TRAPPED COLD AIR IN THE
BASIN.  EVEN WITH SOME MIXING THIS AFTERNOON...BANKING ON CONVECTION
TO DRIVE SNOW LEVELS BACK DOWN TO VALLEY FLOORS. IN COORDINATION WITH
SLC...ISSUED A WINTER WEATHER ADVISORY FOR 2-6 INCHES FOR TODAY/
TONIGHT FOR THE ERN UINTA BASIN.

.LONG TERM...MONDAY THROUGH FRIDAY...

THE LAST PIECE OF ENERGY FROM THE CURRENT WEST COAST CYCLONE IS
PROGGED TO MOVE ACROSS THE NRN MOUNTAINS ON MONDAY.  DYNAMICAL
ASCENT WILL BE MINIMAL AND OROGRAPHIC LIFT WILL BE WEAK...MOSTLY
FLURRIES OR LIGHT ACCUMULATIONS EXPECTED WITH THIS FEATURE.
OTHERWISE MOSTLY DRY DAYS EXPECTED FROM MONDAY INTO WEDNESDAY...BUT
NOT COMPLETELY DRY.  WESTERLY FLOW STRENGTHENS AS THE NEXT POLAR
VORTEX FORMS OVER THE PACIFIC NORTHWEST...EXPECT SOME OROGRAPHIC
LIGHT SNOW OVER THE WESTERN SLOPE MOUNTAINS ON TUESDAY AND
WEDNESDAY.  NO SIGNIFICANT ACCUMULATIONS AREA EXPECTED FOR THESE TWO
DAYS...BUT THAT CHANGES ON THURSDAY AND FRIDAY AS STRONGER PACIFIC
ENERGY ROTATES AROUND THE POLAR VORTEX AND STREAMS ACROSS THE
INTERMOUNTAIN WEST TO COLORADO.  THIS COULD EVOLVE INTO A PROLONGED
SNOW EVENT FOR THE MOUNTAINS AND THE NORTHERN VALLEYS.  THE ECMWF
SOLUTION IS AN OUTLIER AND SHOWS OUR AREA IN DRIER SOUTHWEST
FLOW...SO STILL SOME QUESTION ON THE EVOLUTION OF NEXT WEEKS WINTER
STORM.

&&

.AVIATION...

CONDITIONS WILL RAPIDLY DETERIORATE THIS MORNING AS WIDESPREAD
PRECIPITATION INCREASES THROUGH THE DAY.  VFR WILL BECOME MVFR AT ALL
AIRPORT LOCATIONS THIS AFTERNOON AS CIGS DROP BELOW OVC030.
WIDESPREAD IFR IS EXPECTED TONIGHT AS RAIN CHANGES OVER TO SNOW WITH
SNOW LEVEL LOWERING TO THE VALLEY FLOORS OVERNIGHT.  CIGS AOB OVC010
WILL BE COMMON.  SOME IMPROVEMENT IS EXPECTED AT THE DESERT AIRPORTS
ON SUNDAY...BUT IFR CONDITIONS WILL BE LIKELY ACROSS THE MOUNTAIN
AREAS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
       MONDAY FOR ZONES 001-002-005.
     WINTER STORM WARNING UNTIL MIDNIGHT MST SUNDAY NIGHT FOR ZONES
       003-009-012-013-017-018-019.
     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 6 AM MST
       MONDAY FOR ZONES 004-010.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM MST
       SUNDAY FOR ZONES 022-023.

UT...WINTER STORM WARNING UNTIL 6 PM MST SUNDAY FOR ZONES 023-025-
       028.
     WINTER WEATHER ADVISORY UNTIL 7 AM MST SUNDAY FOR ZONE 024.

&&

SHORT TERM...JAD
LONG TERM....PF
AVIATION.....PF
Hazardous weather outlook, Feb 19, 6:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SAT FEB 19 2011

COZ001>014-017>023-UTZ022>025-027>029-201300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

TRAVEL WILL BECOME HAZARDOUS OVER THE MOUNTAINS TODAY AND TONIGHT
AS A WINTER STORM BRINGS SNOW AND AREAS OF BLOWING SNOW. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SNOW IN THE
EASTERN UINTA BASIN TODAY...AND RAIN CHANGING TO SNOW IN THE WESTERN
COLORADO VALLEYS TONIGHT MAY ALSO CAUSE SOME TRAVEL DIFFICULTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WILL CONTINUE TO GENERATE SNOW ACROSS THE MOUNTAINS
ON SUNDAY FOR CONTINUED HAZARDOUS DRIVING CONDITIONS IN THE HIGH
COUNTRY. THE STORM WILL EXIT TO THE EAST SUNDAY NIGHT.

MONDAY THROUGH WEDNESDAY...THE REGION WILL BE IN BETWEEN WEATHER
SYSTEMS.  ISOLATED LIGHT SNOW OR FLURRIES WILL BE POSSIBLE IN THE
MOUNTAINS...OTHERWISE CONDITIONS WILL BE DRY WITH PARTLY TO MOSTLY
CLOUDY SKIES.

ANOTHER WINTER STORM WILL BE ARRIVING ON THURSDAY AND CONTINUING INTO
FRIDAY. SIGNIFICANT SNOW ACCUMULATIONS IN THE MOUNTAINS AND NORTHERN
VALLEYS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR SIGNIFICANT
WIND GUSTS.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Tavaputs Plateau

When
February 19, 6:00 AM MST to February 20, 5:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 14 inches were measured near and above the 8000 foot level. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.

Winter Weather, La Sal & Abajo Mountains

When
February 19, 6:00 AM MST to February 20, 7:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured near and above the 8000 foot level. Wind gusts of 40 to 80 mph resulted in localized blizzard conditions.

Winter Storm, Eastern Uinta Mountains

When
February 19, 7:00 AM MST to February 20, 2:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 18 inches were measured near and above the 8000 foot level. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.

Winter Weather, Eastern Uinta Basin

When
February 19, 7:00 AM MST to February 20, 12:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured across the area. Wind gusts of 20 to 35 mph produced localized blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324046, 324051, 324045, 324053.